Thiazides and Hypercalcemia

November 22, 2010, 2:24 pm

★★★☆☆

Thiazide-Induced Severe Hypercalcemia: A Case Report and Review of Literature. Desai HV et al. Am J Ther 2010 Nov-Dec;17:e234-6.

Abstract

This interesting case report describes a 59-year-old woman who presented to the emergency department with a 3 day history of progressive nausea, vomiting, constipation, abdominal pain, and lethargy. Work-up revealed that her serum calcium was 19.8 mg/dL and ionized calcium 9.7 mg/dL (normal range 4.5 – 5.6 mg/dL).  She also had laboratory and radiological evidence of acute pancreatitis, most likely secondary to the increased calcium.

The authors point out that the three most common causes of hypercalcemia are hyperparathyroidism, malignancy, and vitamin-D related conditions such as sarcoidosis.  Medications associated with hypercalcemia, aside from thiazide diuretics, include lithium and theophylline.

The only cause identified for the severe hypercalcemia was the combination of medications this patient was on, which included calcium citrate with vitamin D (400 mg elemental calcium) and hydrochlorthiazide 50 mg daily.

After treatment with volume repletion, calcitonin and pamidronate, her condition improved and her calcium level was 9.7 mg/dL by the third hospital day.

The authors point out that the three most common causes of hypercalcemia are hyperparathyroidism, malignancy, and vitamin-D associated conditions such as sarcoidosis. Medications associated with hypercalcemia — aside from thiazide diuretics — include theophylline and lithium.

This case report reminds us that when a patient on a thiazide is also taking calcium supplementation, it is important to be vigilant and follow calcium levels carefully.

Comments are closed.